Secondary Logo

Journal Logo

Cyproheptadine and the treatment of an unconscious patient with the serotonin syndrome

Baigel, G. D.

European Journal of Anaesthesiology: July 2003 - Volume 20 - Issue 7 - p 586-588
Correspondence
Free
SDC

Nuffield Department of Anaesthetics; John Radcliffe Hospital; Oxford, UK

Correspondence to: Gary Baigel, Anaesthetic Department, John Radcliffe Hospital, Headley Way, Headington, Oxford, OX3 9DU, UK. E-mail: g.baigel@btopenworld.com; Tel: +44 (0)1865 741166; Fax: +44 (0)1865 741166

Accepted for publication August 2002 EJA 1199

EDITOR:

The serotonin syndrome results from a drug-induced abnormality of serotonin metabolism. It presents with central, neuromuscular, and autonomic signs and symptoms. The presentation, differential diagnosis and management of a patient who presented with a decreased level of consciousness, neurological signs and a raised temperature are described.

A 60-yr-old female presented to the Accident and Emergency Department with an altered level of consciousness of sudden onset and a history of a seizure. Her Glasgow Coma score was 7/15 and her pupils were equal and reactive. Neurological examination revealed a generalized increase in tone, particularly the upper limbs, but no other focal signs. Her arterial pressure was 143/87 mmHg, heart rate 87 beats min−1, respiratory rate 24 breaths min−1 and core temperature 38.5°C. Pulse oximetry revealed a saturation of 98% during oxygen breathing 6 L min−1 from a facemask. Past medical history included hypertension and depression. Her depression was treated with paroxetone 60 mg day−1 and risperidone 2 mg twice daily. The dose of paroxetine had recently been increased owing to worsening symptoms. There was no history of any other drug ingestion. Her trachea was intubated to protect her airway. Anaesthesia was induced with thiopental 3 mg kg−1 and tracheal intubation facilitated with 1 mg kg−1 succinylcholine. Sedation was maintained with a propofol infusion.

Arterial blood-gas status and basic blood pathology including creatine kinase were unremarkable. A brain computed tomography (CT) scan, an electro encephalogram and cerebrospinal fluid examination were all normal. Urine was sent for toxicological examination. The following day, despite discontinuing the propofol, she remained hypertonic and unresponsive. A repeat CT scan revealed no evolving pathology. The differential diagnosis included a cerebrovascular accident, an infection or a metabolic abnormality such as malignant hyperthermia, or the neuroleptic malignant syndrome. Because of the drug history, the serotonin syndrome was considered. Cyproheptadine, an antiserotonergic drug, was commenced (8 mg by mouth, three times a day). Shortly after its introduction, the patient's level of consciousness dramatically returned to normal, the hypertonia and temperature resolved, and the trachea was extubated. She remained symptom free and was discharged to the ward. Therapy was changed to tricyclic antidepressants and after 3 months she had had no recurrence of any neurological, autonomic or neuromuscular symptoms. Toxicology results revealed no other foreign substances. The patients has been advised to avoid selective serotonin reuptake inhibitors (SSRIs) and those doctors treating her were all informed of this fact.

The serotonin syndrome is caused by increased serotonin activity both in the brain and spinal cord. In his description of it, Sternbach [1] explained its diagnosis as being based on history and examination as there are no confirmatory tests available. The essential features to make the diagnosis are central nervous system, neuromuscular and autonomic abnormalities in the presence of serotonergic drugs and no other proven cause.

Abnormalities of serotonin metabolism have been implicated in many behavioural abnormalities [2]. This may be due to drugs that increase its secretion such as amphetamines and cocaine or those that decrease its uptake such as selective SSRIs and tramadol [3], or drugs that stimulate serotonergic receptors such as bromocriptine and lithium. It occurs when more than one agent is used at a time, the dose of one agent is changed or when one agent is commenced too soon after the cessation of another (up to 2 weeks for some agents). Symptoms may occur as soon as 1 h or up to several days after ingesting the relevant agents. The central symptoms can range from a slightly altered level of consciousness to coma and convulsions. Neuromuscular findings include incoordination, hyper-reflexia, tremors, myoclonus, rigidity, clonus and ataxia. Diaphoresis, salivation, fever, hypertension, tachycardia and shivering are manifestations of the autonomic abnormalities that occur [1]. With supportive therapy, it usually resolves in 24 h, but prolonged symptoms and progression to multiorgan system failure and death may occur. It may be underreported because it is unrecognized or, due to similar signs, misdiagnosed as the neuroleptic malignant syndrome [3].

The serotonin syndrome has many similarities to the neuroleptic malignant syndrome, which develops following an idiosyncratic reaction to several antipsychotic drugs such as the phenothiazines and butyrophenones. The neuroleptic malignant syndrome is due to dopamine receptor blockade or withdrawal of exogenous dopaminergic agonists and presents with a profound hyperthermia, altered conscious state as well as peripheral and autonomic symptoms. It differs from the serotonin syndrome in that it usually resolves over days rather than hours.

Malignant hyperthermia was excluded because the patient had no history of exposure to anaesthetic agents, her temperature did not rise above 38.5°C, her creatine kinase was not elevated and her PaCO2 was always within the appropriate range. Although succinylcholine had been used to permit tracheal intubation, her symptoms preceded its use.

Selective serotonin reuptake inhibitors block the action of the presynaptic serotonin reuptake pump and thereby increase the amount available for action at the postsynaptic receptor. All SSRIs have several similarities in that they are all hepatically metabolized and lack the multiple receptor affinity associated with tricyclic antidepressants. Their safety profile, with mild side-effects and uncommon fatality with overdose, has made them popular [4]. Although SSRIs have a very high toxic-to-therapeutic ratio, it is recommended that they are not used in combination with any other drug that affect serotonin concentrations. Our patient was also receiving risperidone, a balanced serotonin agonist-antagonist that has been used to treat many behavioural and psychological symptoms [5].

Cyproheptadine is a serotonin antagonist and antihistamine agent that has been used to treat allergies, migraines, nightmares and behavioural abnormalities [6]. It has even been used to treat sexual dysfunction cause by SSRIs. Its pharmacological action makes it an ideal agent to treat symptoms associated with increased serotonin concentrations.

Hypertensive patients, such as this patient, and those with endothelial disease may be at a greater risk of developing the serotonin syndrome. They have a reduced ability to secrete nitric oxide in response to platelet-derived serotonin [7]. Because nitric oxide is counter-regulatory to serotonin - particularly in the cerebrovascular system - inhibiting its action may cause abnormalities in serotonin metabolism and therefore cause symptoms.

In conclusion, this patient presented with symptoms, a risk factor and a drug history for a diagnosis of serotonin syndrome to be made. Extensive investigation revealed no other cause and her dramatic recovery to the serotonin antagonist cyproheptadine seems to confirm the diagnosis. Many drugs may be responsible for the serotonin syndrome and it is probably much more common than realized. When one SSRI is prescribed, care should taken when adding further medications.

G. D. Baigel

Nuffield Department of Anaesthetics; John Radcliffe Hospital; Oxford, UK

Back to Top | Article Outline

References

1. Sternbach H. The serotonin syndrome. Am J Psychiatry 1991; 148: 705-713.
2. Bloch M, Stager SV, Braun AR, Rubinow DR. Severe psychiatric symptoms associated with paroxetine withdrawal. Lancet 1995; 346: 57.
3. Mason BJ, Blackburn KH. Possible serotonin syndrome associated with tramadol and sertraline coadministration. Ann Pharmacother 1997; 31: 175-177.
4. Dunbar GC. An interim overview of the safety and tolerability of paroxetine. Acta Psychiatr Scand Suppl 1989; 350: 135-137.
5. Katz IR, Jeste DV, Mintzer JE, Clyde C, Napolitano J, Brecher M. Comparison of risperidone and placebo for psychosis and behavioural disturbances associated with dementia: a randomised double-blind trial. J Clin Psychiatry 1999; 60: 107-115.
6. Strayhorn JM Jr. Case study: cyproheptadine and aggression in a five-year old boy. J Am Acad Child Adolesc Psychiatry 1998; 37: 668-670.
7. McFadden EP, Clarke J, Davies GJ, Kaski JC, Haider AW, Maseri A. Effect of intracoronary serotonin on coronary vessels in patients with stable angina and patients with variant angina. N Engl J Med 1991; 324: 648-654.
© 2003 European Society of Anaesthesiology